Puppy Forum and Dog Forums banner

1 - 13 of 13 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter #1
My vet prescribed prednisone 10 mg once daily for 14 days for my 14 year old Ibizan Hound as he had a hematoma in his ear from scratching it due to allergies. No tapering as they said as it was a "low dose". My dog died three days after stopping the prednisone. Is it possible he had a Addison's crisis from stopping the prednisone so abrupty? He was an old dog but he was fine eating his treats and walking around and then two hours later we found him laying on his side on his doggie bed, couldn't get up and died an hour later in my arms. Didn't have vomiting/diarrhe/excessive thirst that I read is associated with Addison's crisis. He didn't seem to be in pain but I kept him comfortable and stayed with him all the time petting him. His feet were cold and his breath was cool. This was on Monday. Just last night I thought about the prednisone and started googling about abrupty stopping it. Maybe it was just a coincidence but I just need to know if stopping the prednisone could have caused it. Or do you think it wasn't "long-term" enough to have caused a crisis? I have had some experience with prednisone and other steroids and know you are always supposed to taper the dosage. I asked the vet why not this time and he said because it was "low dose" there was no need to. I will feel so bad if this is what caused his death. Please give me feedback. Thanks so much!
 

·
Registered
Joined
·
2,000 Posts
What was the dosage?
 

·
Registered
Joined
·
2 Posts
Discussion Starter #3
10 mg once a day and it was for 21 days, not 14. I looked again at the pill bottle. The vet won't even talk to me on the phone but told his office staff that because he was on a higher dose back in December and it was tapered down then that it was OK to be on a lower dose for 21 days without tapering. Not sure I buy that. I know nothing will bring him back and he was old but it is driving me crazy not knowing if that was the cause or not. Do you think 10 mg once a day for 21 days and no tapering is acceptable?

Thanks!
 

·
Registered
Joined
·
3,851 Posts
10 mg/day is a pretty high dose for an animal that size--at least it's significant for a human in a mg/lb. ratio. Stopping prednisone suddenly is not recommended, but I don't know how serious are the effects of doing so.
 

·
Registered
Joined
·
2,000 Posts
How much did the dog weigh?
 

·
Registered
Joined
·
286 Posts
Sorry to hear about your pet. Prednisone MUST be tapered off and not stopped all at once. A Prednisone taper is a must for anyone or anydog or animal on it.

I am surprised that you weren't told to taper the dose, day by day, by halves, thirds, and so on and so forth, every couple of days or so.
 

·
Registered
Joined
·
4 Posts
Hi..do you know for how long a dog must be tapered down from Prednisone? My dog has been on it for about 4 months now. It started at 3, then 2 for about 3 months and now it is 1 ( and has been for a little over a week)
 

·
Registered
Joined
·
286 Posts
Hi..do you know for how long a dog must be tapered down from Prednisone? My dog has been on it for about 4 months now. It started at 3, then 2 for about 3 months and now it is 1 ( and has been for a little over a week)
Make sure you consult with your vet; it depends on the dog, his condition, the dose and a multitude of medical questions. Your dog is depending on you.:D
 

·
Registered
Joined
·
5,615 Posts
Prednisone must always be tapered. Pred works by bumping up cortisol production in the adrenal glands and the tapering is meant to give the adrenal level a chance to level out and stay at a proper level once the pred is done. Three weeks of 10 mg a day DEFINITELY should have been tapered and if your dog had underlying addisonian issues the sudden drop may certainly have created a freefall effect.
I cannot believe that your dog DIED (regardless of cause) and your vet wasn't available/didn't make himself available to speak to you about it.
I am so sorry for your loss. I would try again to discuss this with the vet, also you may want to have a necropsy done to see if there were underlying issues that neither of you were aware of that could have precipitated your dog's death.

Missblonde77. Sorry for your loss as well, but three days on prednisone is not likely the cause of your dog's death. There are many awesome veterinarians out there so being mad at them all is not right. Finding out the cause of the death and then if negligence is involved, reporting to the appropriate authorities is called for. But sometimes dogs (and people) die for reasons we don't know. This is why diagnostics are the hardest part of the process.
 

·
Registered
Joined
·
11,145 Posts
IMO your dog would have to be pretty big to consider 10 mg a "low" dose - it would be a pretty average dose for a 50-70# dog. With rare exceptions, IMO pred should pretty much always be tapered. Having said that, there's no way to tell for sure that was the cause of death.
 

·
Registered
Joined
·
1,240 Posts
I would report your vet to whatever organization that regulates or is the professional platform for veterinarians. Here in Ontario, it's the College of Veterinarians of Ontario - people file complaints there. I've dispensed prednisone for lower doses and shorter time periods and it is still tapered off. I don't think your vet's contention that since your dog was on it in December means he doesn't have to be tapered off prednisone. They don't build a resistance or whatever he wants to call it. I wouldn't want this to happen to another dog. I'm so sorry for your loss.
 
1 - 13 of 13 Posts
Top